Question for those taking calcium

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1431
   Posted 7/20/2007 4:14 PM (GMT -7)   
Hi all,
   I've been taking Caltrate Plus (1200mg/day) for about 5 years for my diarrhea.   Earlier this year I started getting nauseous all the time, and am having a GI and an ENT work-up for it.  But I've been wondering if its the calcium that's causing some of this nausea.  I've heard it can be rough on the stomach.   Have any of you had this problem with calcium?   I try to back off the dosage, but then the diarrhea acts up.    I've been wondering if a different type of calcium would be any different?  (Caltrate is calcium carbonate.  I know that OsCal is citrate).   Maybe I'm barking up the wrong tree, but thought I would ask.  Thanks.
P.S.  Also.....when I back off the calcium, I get alot more irregular heartbeats.......anyone else??   (I know........I'm weird!)

lnape
Regular Member


Date Joined Mar 2003
Total Posts : 185
   Posted 7/20/2007 6:47 PM (GMT -7)   
I have been taking this for 9 years plus and like you say if you stop the diarrhea returns. I do think you can have another problem coming up and if you still have your gall bladder you should have that checked.

That is a frequent cause of the nausea and you are controlling the diarrhea you can get also with the calcium but the gall bladder can still be bad.

Linda


CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1431
   Posted 7/20/2007 7:58 PM (GMT -7)   
Thanks Linda,
I had a HIDA scan and its fine.

Sarita
Veteran Member


Date Joined Mar 2005
Total Posts : 2486
   Posted 7/21/2007 10:22 AM (GMT -7)   

I guess too much of anything can cause nausea, but it doesn't sound like you're taking too much calcium, especially if it's keeping your diarrhea under control.

Yes, calcium supplements can actually ease the annoyance of heart palpitations.  It's kind of a long explanation but it does seem to work somewhat for this purpose.  Magnesium, on the other hand, can increase palpitations while it increases bowel movements.  Interesting how these minerals work!


Co-moderator - IBS Forum


CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1431
   Posted 7/21/2007 11:58 AM (GMT -7)   
Thanks Sarita,
My internal med doc mentioned something about other patients having palps when coming off calcium, but I was focused on another problem and wasn't sure I'd heard him right.
I'm sure calcium has a major impact on nerve transmission and muscle, so it doesn't surprise me. I wonder if the palps would quit, if I stayed off the calcium for awhile? I'm thinking its the fluctuation of taking a certain dose, then not, that might bring them on.
A couple years ago I began having tons of ectopy while working outside, and ended up in the ER. The doc said that magnesium (intracellular) is impossible to measure, and lots of people have normal blood levels of it, but its low intracellularly.......so he gave me a gram I.V. and I didn't have ectopy for 2 weeks afterwards. I'm thinking my GI tract has problems with absorption, and maybe even though I'm taking magnesium, its not getting in.
Anyhow.........I guess life would be boring if we were all perfectly healthy, right? (NOT!).
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, December 06, 2016 7:17 AM (GMT -7)
There are a total of 2,733,449 posts in 301,122 threads.
View Active Threads


Who's Online
This forum has 151259 registered members. Please welcome our newest member, dolly23.
319 Guest(s), 5 Registered Member(s) are currently online.  Details
tickbite666, rockyfords, Jean123!, straydog, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer